Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.

Fatal interactions ceftriaxone-calcium - Notice to Hospitals

Starting date:
July 31, 2008
Posting date:
August 1, 2008
Type of communication:
Notice to Hospitals
Source of recall:
Health Canada
Healthcare Professionals
Identification number:

Notice about Health Canada advisories

Notice to Hospitals - Health Canada Issued Important Safety Information on CEFTRIAXONE

July 31, 2008

To: Hospital Chief of Medical Staff

Please distribute to relevant Departments of Surgery, Emergency Medicine, Pharmacy, Paediatrics, Anaesthesia, Geriatrics, Internal Medicine, Family medicine, Nursing, Intensive Care and/or other Departments as required, and other involved professional staff and post this Notice in your institution.

Subject: Association of ceftriaxone with fatal outcome when administered intravenously with calcium-containing solutions.

There is a risk of precipitation when ceftriaxone and calcium are administered concurrently via intravenous route.

Cases of fatal reactions with ceftriaxone-calcium precipitates in lung and kidneys have been described in neonates and infants ( ref 1-4). In some cases the infusion lines and the times of administration of ceftriaxone and calcium-containing solutions differed.

Although there are no reports to date of intravascular precipitations in patients, other than neonates, treated with ceftriaxone and calcium-containing solutions, the theoretical possibility exists for an interaction between ceftriaxone and calcium-containing solutions in patients other than neonates.

  • In patients aged less than 10 weeks, IV Ceftriaxone and IV calcium-containing solutions should not be administered within 5 days of each other.
  • In all other patients, IV Ceftriaxone and IV calcium-containing solutions should not be administered within 48 hours of each other.
  • Ceftriaxone and calcium-containing solutions, including continuous calcium-containing infusion such as parenteral nutrition, should not be mixed or co-administered to any patient irrespective of age, even via different infusion lines at different sites

Ceftriaxone is a long-acting broad spectrum cephalosporin antibiotic for parenteral use.
Ceftriaxone is indicated for the treatment of lower respiratory tract infections, renal and urinary tract infections, bacterial septicemia, skin and wound infections, bone and joint infections, gonorrhea, intra-abdominal infections, and meningitis when caused by susceptible organisms. Ceftriaxone is also indicated for prophylaxis in patients undergoing certain surgical procedures.

Since market introduction in 1987, a few cases of post-marketing reports of interactions with calcium-containing products have been reported (ref 3,4), some cases being fatal. Although most cases occurred with simultaneous administration of the 2 products, the interaction has also been reported when ceftriaxone and calcium-containing products were administered at different times and through different infusion lines. This explains the recommended interval between the administration of the 2 products because ceftriaxone remains in circulation for a certain time after its administration.

As a theoretical consideration and based on 5 half-lives of ceftriaxone (at which point negligible amounts of the original ceftriaxone dose would be present), ceftriaxone and IV calcium-containing solutions should not be administered within 5 days of each other in neonates and in infants up to 10 weeks of age. In older patients, ceftriaxone and calcium-containing solutions should not be administered within 48 hours of each other. The longer interval for younger infants is based on the longer half-life of ceftriaxone in these patients.

Ceftriaxone is available in Canada under different trade names. Some product monographs already contain this information and other monographs are being updated about this issue. Hospitals can use different products. Consequently, it is important for hospital and health care professionals to be aware of this information because the monograph currently available in a given health center may not include this new risk information.

Managing marketed health product-related adverse reactions depends on health care professionals and consumers reporting them. Reporting rates determined on the basis of spontaneously reported post-market adverse reactions are generally presumed to underestimate the risks associated with health product treatments. Any cases of serious interaction between ceftriaxone and calcium containing solution or other serious or unexpected adverse reactions in patients receiving ceftriaxone should be reported to Health Canada at the following address:

Canada Vigilance Program
Marketed Health Products Directorate
Address Locator: 0701C
Ottawa, Ontario, K1A 0K9
Tel: 613-957-0337 or Fax: 613-957-0335
To report an Adverse Reaction, consumers and health professionals may call toll free:
Tel: 866-234-2345
Fax: 866-678-6789

The AR Reporting Form and the AR Guidelines can be found on the Health Canada web site or in The Canadian Compendium of Pharmaceuticals and Specialties.

For other inquiries related to this communication, please contact Health Canada at:
Bureau of Gastroenterology, Infection and Viral diseases (BGIVD)
Therapeutic Products Directorate (TPD)
Tel: 613-941-2566
Fax: 613-941-1183



Footnote 1

Rapp RP, Kuhn R. Clinical pharmaceutics and calcium ceftriaxone. Ann pharmacother 2007;41:2072. Epub 6 nov 2007. DOI 10.1345/aph.1K410.

Return to footnote 1 referrer

Footnote 2

Gin AS, Wheateon H, Dalton B. Comments: Clinical pharmaceutics and calcium-ceftriaxone. Ann pharmacother 2008;42:450-51. Epub 29 January 2008. DOI 10.1345/aph.1K410a.

Return to footnote 2 referrer

Footnote 3

Minutes of "Commission Nationale de pharmacovigilance" meeting, January 31, 2006. Accessed 2008-06-23.

Return to footnote 3 referrer

Footnote 4

Information for healthcare professionals. September 2007. Accessed 2008-06-23.

Return to footnote 4 referrer